Tennessee, 2018

High Wind in Tennessee, April 23, 2018

April 23, 2018 · NWS MRX · 2 events in 1 county or zone

Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 7:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 7:39 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
839 PM EDT Sun Apr 22 2018

.DISCUSSION...Current forecast in good shape. Forecast up the
valley was done well with the utilization of lower pops northeast
from around Knoxville to the Tri-Cities. Healthy downslope flow
continues to slow the advance of rain associated with the Mid
Mississippi Valley low. Eventually, stronger lift will press east
generating some rain in these areas. Low temperature scheme
appears to be on track. Wind advisory and wind warning products
remain in effect for higher terrain and mountain wave region in
the lee of the Southern Appalachian crest.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 7 AM EDT Monday for Cherokee-Clay.

TN...Wind Advisory until 2 AM EDT Tuesday for Jefferson-NW Blount-
     North Sevier-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Sullivan-Washington TN.

     High Wind Warning until 2 AM EDT Tuesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 7 AM EDT /6 AM CDT/ Monday for Bledsoe-
     Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-Rhea-
     Sequatchie-West Polk.

VA...Wind Advisory until 2 AM EDT Tuesday for Russell-Washington.

&&
Hazardous weather outlook, Apr 22, 2:31 PM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 PM EDT Sun Apr 22 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
331 PM EDT Sun Apr 22 2018 /231 PM CDT Sun Apr 22 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

High winds are expected to develop over the mountains and
adjacent foothills tonight. Wind gusts of 60 to 70 mph are
expected in some locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

High winds over the mountains and adjacent foothills will continue
through the day Monday before relaxing Monday night.

Moderate to locally heavy rainfall will continue through Monday,
with light to moderate rain through Tuesday. Total rainfall
amounts during this period are expected to be between 1 and 3
inches. Localized flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
April 23, 1:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Three miles southwest of Gatlinburg at Cove Mountain a wind gust of 66 mph was recorded.

High Wind, Sevier/Smoky Mountains

When
April 23, 1:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Three trees were reported down six miles south southeast of Gatlinburg on Highway 441 in the Great Smoky Mountain National Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744635, 744636.